Alert archive / North Carolina / Tornado Warnings in 2025

Tornado Warning 8, NWS Newport/Morehead City, NC

July 6, 2025Beaufort County, North Carolina

NWS Newport/Morehead City, NC issued this tornado warning at Jul 6, 2025, 8:26 AM EDT for Beaufort County, North Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2025, 8:26 AM EDT (12:26 UTC)
Expired
Jul 6, 2025, 9:00 AM EDT
In force
34 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Beaufort County, NC

The radar

The Morehead City radar (KMHX), 63 km from the middle of the area, began a volume at 12:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 0.4 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2025-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1173 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2025-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1173 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
602 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted.

176 
WFUS52 KMHX 061226
TORMHX
NCC013-061300-
/O.NEW.KMHX.TO.W.0008.250706T1226Z-250706T1300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Newport/Morehead City NC
826 AM EDT Sun Jul 6 2025

The National Weather Service in Newport has issued a

* Tornado Warning for...
  Southeastern Beaufort County in eastern North Carolina...

* Until 900 AM EDT.

* At 826 AM EDT, a severe thunderstorm capable of producing a tornado
  was located near Royal, or 22 miles northeast of James City, moving
  north at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Royal and South Creek around 830 AM EDT.
  Aurora Ferry Terminal around 840 AM EDT.

Other locations impacted by this tornadic thunderstorm include Aurora
and Sydney Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3526 7662 3524 7663 3522 7677 3545 7695
      3552 7667
TIME...MOT...LOC 1226Z 161DEG 16KT 3525 7669 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

ZC
2 follow-up statements
785 
WWUS52 KMHX 061241
SVSMHX

Severe Weather Statement
National Weather Service Newport/Morehead City NC
841 AM EDT Sun Jul 6 2025

NCC013-061300-
/O.CON.KMHX.TO.W.0008.000000T0000Z-250706T1300Z/
Beaufort NC-
841 AM EDT Sun Jul 6 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 AM EDT FOR SOUTH
CENTRAL BEAUFORT COUNTY...

At 840 AM EDT, a severe thunderstorm capable of producing a tornado
was located over South Creek, or 20 miles southeast of River Road,
moving north at 20 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  South Creek and Aurora Ferry Terminal around 845 AM EDT.
  Bayview Ferry Terminal around 855 AM EDT.
  Bayview around 900 AM EDT.

Other locations impacted by this tornadic thunderstorm include Aurora
and Sydney Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3530 7667 3528 7677 3545 7695 3552 7667
TIME...MOT...LOC 1240Z 160DEG 16KT 3532 7672 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

ZC
151 
WWUS52 KMHX 061257
SVSMHX

Severe Weather Statement
National Weather Service Newport/Morehead City NC
857 AM EDT Sun Jul 6 2025

NCC013-061307-
/O.EXP.KMHX.TO.W.0008.000000T0000Z-250706T1300Z/
Beaufort NC-
857 AM EDT Sun Jul 6 2025

...THE TORNADO WARNING FOR SOUTH CENTRAL BEAUFORT COUNTY WILL EXPIRE
AT 900 AM EDT...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

&&

LAT...LON 3530 7667 3528 7677 3545 7695 3552 7667
TIME...MOT...LOC 1257Z 161DEG 16KT 3539 7675 

$$

ZC

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Jul 6, 7:30 AM EDT, 56 minutes earlier.

Area forecast discussion, Jul 6, 7:30 AM EDT, 56 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
730 AM EDT Sun Jul 6 2025

.SYNOPSIS...
Newly named Tropical Storm Chantal will make landfall early this
morning along the coast of the Carolinas bringing an increased
chance of showers and thunderstorms, including the risk of
locally heavy rainfall, through early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 3 AM Sun...

Key Messages:

- Shower and thunderstorm threat continues through the day as
  Chantal nears the coast of the Carolinas.
- Torrential rainfall and flash flooding remain the main risk,
  but an isolated tornado remains possible especially through
  midday.

Dominant weather maker across the Carolinas remains Tropical
Storm Chantal, currently 75 miles east-northeast of Charleston
SC and continuing to drift northward at near 10 mph. The outer
rain bands of the cyclone continue to quickly race across
eastern NC, bringing periods of brief but torrential rainfall as
PWATs surge north of 2-2.25". CAMs show good continuity in the
forecast this morning, showing bands continuing to cross the FA
in waves as the cyclone eventually makes landfall in extreme
northeastern SC in the next hour or so.

The primary threat from this system remains heavy rain through
this morning and into the afternoon given forecast PWATs staying
above 2" through the period. With a modest increase in
instability this afternoon as highs climb into the upper 80s,
more organized convection are favored to be highly efficient
rainfall makers and produce a quick 1-2 inches of rainfall. HREF
LPMM guidance suggests in a worst case scenario, amounts in
excess of 4" are possible. Given the flash flood risk posed by
the rainfall, WPC has left all of the area in a Marginal Risk of
excessive rain.

In addition to rain, there is also a low tornado threat as is to
be expected on the northeastern quadrant of a TC. The most
favorable window for tornadic activity is now through around
midday as 0-1km SRH peaks at around 100-150 m2/s2. Locations
most favored are south of Highway 264 and west of Highway 17,
closest to the core of Chantal. All of the FA is at some risk,
however, as rainbands displaced from the TC have already shown a
history of brief spin-ups in the past couple of hours.

Rainfall activity becomes more scattered in the afternoon as TC
Chantal gradually loses tropical characteristics and a dry slot
noses into the FA. Where sun peaks through, highs are likely to
reach into the mid to upper 80s.

&&

.SHORT TERM /MONDAY THROUGH 6 AM MONDAY/...
As of 315 AM Sun...

Key Messages:

- Isolated showers and storms inland, and scattered to numerous
  along and just offshore will continue to pose a risk of flash
  flooding threat overnight.
- Tornado risk wanes through the nighttime hours.

Core of Chantal will likely be lifting across central NC by
evening and through the overnight hours. Expanding dry slot
suggests a mostly dry evening across the coastal plain with only
isolated showers or stray thunderstorm, but with PWATs still
near 2" heavy rainfall remains a threat. Along the sounds and
coastal waters, nocturnal maximum of convection is likely to
rapidly blossom. Any robust activity that makes it onshore could
add another 1-2" (locally higher) onto daytime totals, enhancing
the flash flood risk. Tornado threat will be waning overnight
as core of highest SRH is displaced to our north and west.

Expansive cloud cover keeps lows a couple degrees warmer, in the
mid 70s to near 80 along the coast.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 315 AM Sun...

Key Messages

 - Multiple rounds of moderate to heavy rainfall possible this
   week

TS Chantal will weaken across the NC coastal plain Monday and
slowly lift northward Monday night and Tuesday. Periods of heavy
rainfall will continue to be possible on Monday with PW values
around 2" or greater. Weak ridging builds across the area Monday
night and Tuesday but could see isolated to scattered showers
bringing locally heavy rainfall. A series of shortwave trough
will push across the region mid to late week continuing to bring
an unsettled weather across the region. With high PW values,
the greatest threat from the storms will be heavy rainfall.
At this time, instability and shear parameters do not look
overly impressive for severe storms to develop but could see a
few storms producing strong wind gusts. The warmest temps of the
long term look to be Tuesday and Wednesday with highs in the low
90s inland from the coast and heat index values around 100-105,
otherwise temps expected to be near or a couple of degrees
below climo.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
SHORT TERM /through 12z Mon/...
As of 730 AM Sun...TC Chantel moved inland a few hours ago, now
sitting over the NC/SC border. Mix of rain bands and scattered
showers continue to migrate from south to north across area
terminals. Cigs have bounced around considerably since 06z but
trend is more predominant MVFR across the south while VFR
prevails farther north. As rainbands traverse terminals, expect
temporary drops to IFR in torrential rainfall and occasionally
gusty cells gusting up to 30 kt at times.

As Chantal lifts north, expecting a dry slot to work in across
eastern NC bringing a likely lull in precip starting from 16z
onward, especially across the coastal plain with precip activity
becoming much more isolated. This should also help scatter out
cigs and bring a brief return to VFR for the afternoon. After
sunset, TAF forecast closely follows the LAMP showing cigs
descending back to MVFR as mixing layer lowers. However, given
LAMPs recent trends to bring sub-VFR cigs in too fast, this
portion of the forecast is of lower than usual confidence.

In addition to showers, winds will be gusting up to 20 kt
inland and 25 kt across OBX in association with the gradient
associated with the TC.

LONG TERM /Monday through Thursday/...
As of 325 AM Sun...TS Chantal will lift into the coastal plain
and gradually dissipate as it slowly lifts northward bringing
periods of showers and thunderstorms bringing sub-VFR flight
cats. A series of mid- level systems will push across the region
mid to late week continuing to bring the threat of showers and
storms with reduced flight cats. Late night and early morning
fog and stratus will also be possible most mornings.

&&

.MARINE...
As of 4 PM Saturday...
SHORT TERM /through Sunday/...
As of 325 AM Sun...TC Chantal continues to drift northward
towards the coast of the Carolinas this morning with rainbands
quickly progressing across area waters from south to north.
Regional observations show east to southeasterly winds ranging
from 10-20 kt and seas ranging from 3-5 feet north of Cape
Lookout to 8-10 feet across the outer portions of Onslow Bay.

Dangerous boating conditions are expected to prevail through the
day as swell from the TC continues to bleed northward, impacting
primarily Onslow and Raleigh Bay but seas reaching up to 6 feet
north of Oregon Inlet. The wind field associated with Chantal
will expand through tonight as it decays inland, and this
required further expansion of existing SCAs into the Croatan and
Roanoke sounds, as well as the waters north of Oregon Inlet. All
SCAs, with the exception of the far northern waters, are in
effect for all of Sunday. Peak winds across area waters reach
to around 25 kt through today.

LONG TERM /Tuesday through Thursday/...
As of 330 AM Sun...High pressure remains centered over the
western Atlantic next week with a series of systems pushing
across the area. This will keep gradients somewhat pinched with
SW winds around 10-20 kt and seas around 2-4 ft currently
forecast during the long term period. However, some guidance is
suggesting low end SCA could occur at times during the middle of
next week, especially in gusts.

&&

.HYDROLOGY...
As of 335 AM Sun...Bands of heavy rain and thunderstorms
already brought 2-3 inches of rainfall to portions of ENC
yesterday as the outer bands of TS Chantal tracked across the
region. Latest forecast calls for additional rounds of heavy
rain and thunderstorm activity through today as TS Chantal
makes it closest point of approach to ENC this morning into the
afternoon. Latest guidance suggests and additional 1-2 inches
of rain with localized amounts in excess of 3 inches will be
possible across portions of ENC this morning and afternoon, bringing
at least a low end flash flooding threat which would be
maximized in our more urban areas, as well as locales that saw
the heaviest rainfall yesterday. We will also have to watch
areas along the sounds and Atlantic overnight as offshore
precipitation increases in coverage. Although most activity will
remain over the ocean, any cells that drift onshore could also
dump an additional inch or two of rainfall.

Expect the rainfall and flooding threat to gradually lower on
Monday through the day as the last of the tropical moisture from
Chantal makes its way to the north and east away from ENC.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement through this evening for NCZ195-196-
     199-203>205.
MARINE...Small Craft Advisory until 11 PM EDT Monday for AMZ135-231.
     Small Craft Advisory from 2 PM this afternoon to 11 PM EDT
     this evening for AMZ150.
     Small Craft Advisory from noon today to 6 PM EDT Monday for
     AMZ152.
     Small Craft Advisory until 6 PM EDT Monday for AMZ154.
     Small Craft Advisory until noon EDT Monday for AMZ156-158.

&&

SYNOPSIS...MHX
NEAR TERM...MS
SHORT TERM...MS
LONG TERM...CEB
AVIATION...MS/CEB
MARINE...MS/CEB
HYDROLOGY...MHX
Hazardous weather outlook, Jul 6, 4:16 AM EDT, 4 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
416 AM EDT Sun Jul 6 2025

NCZ029-044>047-079>081-090>092-094-193-194-198-070830-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
416 AM EDT Sun Jul 6 2025

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Tropical Storm Chantal will bring the potential for heavy rainfall,
localized flash flooding, and an isolated tornado today and tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Tropical Storm Chantal will bring the potential for heavy rainfall,
localized flash flooding, and an isolated tornado through Monday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-203>205-070830-
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
416 AM EDT Sun Jul 6 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Tropical Storm Chantal will bring the potential for heavy rainfall,
localized flash flooding, and an isolated tornado today and tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Tropical Storm Chantal will bring the potential for heavy rainfall,
localized flash flooding, and an isolated tornado through Monday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 6, 6:41 AM EDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
641 AM EDT Sun Jul 6 2025

NCZ090-198-061100-
Inland Onslow NC-Duplin NC-
641 AM EDT Sun Jul 6 2025

...GUSTY SHOWERS WILL IMPACT NORTHWESTERN ONSLOW AND SOUTHEASTERN
DUPLIN COUNTIES THROUGH 700 AM EDT...

At 640 AM EDT, Doppler radar was tracking gusty showers over Cypress
Creek, or 15 miles east of Wallace, moving north at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Beulaville, Cypress Creek, Chinquapin, Richlands South, and Lyman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3497 7764 3469 7759 3467 7766 3472 7768
      3472 7785 3488 7795
TIME...MOT...LOC 1040Z 162DEG 20KT 3474 7772

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Simms
Special weather statement, Jul 6, 7:08 AM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
708 AM EDT Sun Jul 6 2025

NCZ090>092-198-199-061200-
Coastal Onslow NC-Jones NC-Lenoir NC-Inland Onslow NC-Duplin NC-
708 AM EDT Sun Jul 6 2025

...STRONG THUNDERSTORMS WILL IMPACT WEST CENTRAL JONES...SOUTHWESTERN
LENOIR...WESTERN ONSLOW AND DUPLIN COUNTIES THROUGH 800 AM EDT...

At 708 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Warsaw to near Dixon. Movement was north at 40
mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jacksonville, Warsaw, New River Station, Half Moon, Mount Olive,
Kornegay, Richlands, Beulaville, Catherine Lake, Cypress Creek,
Bowdens, Verona, Dixon, Beautancus, Kenansville, Chinquapin, Potters
Hill, Albert J Ellis Airport, Sneads Ferry, and Richlands South.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3519 7816 3518 7808 3519 7805 3519 7802
      3518 7798 3517 7797 3517 7793 3515 7789
      3516 7789 3487 7746 3447 7734 3467 7766
      3472 7768 3472 7774 3497 7815 3508 7816
      3509 7817
TIME...MOT...LOC 1108Z 160DEG 33KT 3501 7807 3458 7743

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

41

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:02 PM EDTBeach Hazards StatementMHXCarteret, Dare, Hyde, Onslow24 hr
Jul 6, 2:40 AM EDTSpecial Marine WarningMHX35 min
Jul 6, 6:41 AM EDTSpecial Weather StatementMHXDuplin19 min
Jul 6, 7:08 AM EDTSpecial Weather StatementMHXDuplin, Onslow52 min
Jul 6, 8:31 AM EDTSpecial Marine WarningMHX44 min
Jul 6, 12:49 PM EDTSpecial Marine WarningMHX41 min
Jul 6, 1:27 PM EDTSpecial Marine WarningMHX33 min
Jul 6, 2:28 PM EDTSpecial Marine WarningMHX47 min
Jul 6, 2:43 PM EDTSpecial Weather StatementMHXHyde32 min

Nearby

Tornado Warnings in North Carolina, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.